Hail, Webster
- When
- April 22, 10:25 PM CST
- Where
- Webster County, 4.18 mi S of Red Cloud
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.040, -98.520
An upper level disturbance crossing the Central Plains aided in the development of evening thunderstorms across South Central Nebraska. While the best instability remained well to the south, enough was available to allow for some strong thunderstorms, as well as an isolated severe thunderstorm near Red Cloud, which dropped quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An upper level disturbance crossing the Central Plains aided in the development of evening thunderstorms across South Central Nebraska. While the best instability remained well to the south, enough was available to allow for some strong thunderstorms, as well as an isolated severe thunderstorm near Red Cloud, which dropped quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 22, 5:21 PM CST, 5 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 621 PM CDT THU APR 22 2010 .AVIATION...00Z TAF. SHOWERS AND THUNDERSTORMS TO THE SOUTHWEST WILL BE MOVING INTO THE AREA TONIGHT. INITIALLY THERE ARE A FEW SHOWERS AROUND BUT THE MAIN ACTIVITY WILL MOVE INTO THE AREA LATER TONIGHT. IFR CEILINGS ARE EXPECTED THROUGH MUCH OF THE PERIOD WITH MVFR VISIBILITIES LATE TONIGHT INTO TOMORROW MORNING. LATE TOMORROW AFTERNOON THE CEILINGS AND VISIBILITIES SHOULD RETURN TO VFR. && .PREV DISCUSSION... /ISSUED 402 PM CDT THU APR 22 2010/ SHORT TERM...TONIGHT THROUGH 12Z SATURDAY. DEFINITELY NOT A BORING SHORT TERM FORECAST...WITH MAIN FOCUS SET ON PRECIPITATION CHANCES ACROSS THE ENTIRE CWA AS WE CONTINUE TO FEEL THE IMPACT OF A LARGE UPPER LEVEL LOW PRESSURE SYSTEM SPINNING OVER THE CA/NV/AZ BORDER REGION. UPPER AIR OBSERVATIONS FROM THIS MORNING AND RECENT SATELLITE DATA SHOW AN AMPLIFIED PATTERN ACROSS THE CONUS...WITH THE ABOVE MENTIONED LOW OVER THE SOUTHWEST...AND SHORTWAVE RIDGING THROUGH THE CENTRAL PLAINS AS ANOTHER TROUGH LIES NEAR THE EAST COAST. AT THE SFC...THE CWA SITS BETWEEN A DEEPENING LOW PRESSURE SYSTEM OVER SOUTHEASTERN COLORADO WITH A WARM FRONTAL BOUNDARY THEN EXTENDING EAST NEAR THE KS/OK BORDER...AND WEAK HIGH PRESSURE ACROSS THE MIDWEST REGION. TEMPS IN THE MID 50S TO LOWER 60S AND PLENTY OF CLOUD COVER REMAIN ALONG WITH EASTERLY WINDS THIS AFTERNOON...AND IT WAS WET DAY FOR MANY...A RESULT OF LIFT PROVIDED BY A 40-50KT SOUTHERLY LLJ...INCREASED ISENTROPIC UPGLIDE AND WARM AIR ADVECTION NOSING INTO THE CWA. THOUGH CURRENTLY SEEING A RELATIVE BREAK FROM THE PRECIPITATION ACTION...WONT BE A VERY LONG ONE. ANOTHER SHORTWAVE DISTURBANCE ASSOCIATED WITH THE MAIN UPPER LEVEL LOW CURRENTLY HELPING SPARK OFF CONVECTION TO THE SW OF THE CWA NEAR THE FRONT WHERE THEY WERE ABLE TO DESTABILIZE THANKS TO MORE SUN. THIS DISTURBANCE EXPECTED TO CONTINUE SHIFTING IN THE REGION...AND MODELS HAVE BEEN AND CONTINUE TO BE IN PRETTY GOOD AGREEMENT SHOWING SLOW NORTHWARD PROGRESS WITH THE SFC WARM FRONT TONIGHT...WHICH LOOKS TO BRING A SITUATION SIMILAR TO LAST NIGHT WITH A 40-50KT SOUTHERLY LLJ INCREASING ONCE AGAIN ACROSS THE REGION. A LITTLE DIFFERENT THAN LAST NIGHT...SOME BETTER INSTABILITY IS ALREADY STARTING TO CREEP NORTH CLOSER TO CWA...AND AM EXPECTING THAT TREND TO CONTINUE OVERNIGHT...SO BETTER POSSIBILITY IS THERE FOR STRONGER...POSSIBLY EVEN SOME SEVERE...THUNDERSTORMS. BEST CHANCES THROUGH EARLY FRIDAY MORNING FOR THE STRONGEST THUNDERSTORMS EXPECTED TO BE ACROSS ROUGHLY THE SOUTHWESTERN THIRD OF THE CWA. HAIL CONTINUES TO LOOK LIKE THE PRIMARY THREAT. FRIDAY STILL LOOKING TO BE THE MAIN SHOW ACROSS OUR AREA...BUT THERE ARE STILL SOME UNCERTAINTIES WITH HOW THINGS ARE GOING TO PLAY OUT. EXPECTING THAT THROUGH THE EARLY/MID MORNING HOURS THERE WILL BE ONGOING CONVECTION WITH THE CONTINUED INCREASED WAA/ISENTROPIC LIFT ACROSS THE REGION...AND ITS EVOLUTION WILL PLAY A BIG PART WITH THE REST OF THE DAY. MODELS HAVE COME INTO BETTER AGREEMENT SHOWING THE MAIN UPPER LEVEL LOW PRESSURE SYSTEM ITSELF PLAYING A BIGGER ROLE THROUGH THE DAY AND BECOMING A MORE VERTICALLY STACKED SYSTEM...WITH IT LOCATED BY 12Z CLOSER TO THE CWA OVER CENTRAL/EASTERN COLORADO. LOCATION OF THE UPPER LOW DOESNT CHANGE SIGNIFICANTLY THROUGH THE DAY...SAME CAN BE SAID ABOUT THE SFC...AND THE MAIN QUESTION FOR TOMORROW LIES WITH THE WARM FRONT/DRYLINE LOCATIONS. FOR THE MOST PART...MODELS FOR THE MOST PART HAVE STUCK TO THE TREND OF THE WARM FRONT PUSHING TO THE NORTHERN MOST PARTS OF THE CWA THROUGH DAY...WITH SOME RUNS FASTER AND FURTHER NORTH /LIKE COMPLETELY OUT OF THE CWA/ THAN OTHERS. FORECAST REMAINS TRENDED TO MORE OF A SLOWER/NOT QUITE SO FAR NORTH SIDE OF THINGS. LATEST MODEL RUNS ALSO VARY SOMEWHAT ON THE EASTWARD PROGRESS OF THE DRY LINE...FOR EXAMPLE THE 12Z NAM HAD IT PUSHING ALMOST COMPLETELY OF THE CWA BY MID AFTERNOON...BUT NOW HAS SLOWED THAT PROGRESS A BIT. GRANTED IT IS JUST ONE RUN OF ONE MODEL...BUT STILL AN ASPECT TO KEEP AN EYE ON. NO SIGNIFICANT CHANGES WITH THE GENERAL VICINITY OF THE AXIS OF BEST INSTABILITY DURING THE AFTERNOON HOURS...IMPACTING ROUGHLY THE EASTERN HALF OF THE CWA...WITH CAPE POSSIBLY PUSHING UP INTO THE 1500-2000 J/KG /RANGE DEPENDING ON THE MODEL/. PLENTY OF SHEAR LOOKS TO BE AVAILABLE AS WELL...SO SEVERE THUNDERSTORMS WILL BE A CONCERN...ESPECIALLY FOR AREAS NEAR THE WARM FRONT/DRY LINE. ALONG WITH THE POSSIBILITY OF LARGE HAIL/WINDS/HEAVY RAIN...THE POTENTIAL FOR TORNADOES IS THERE. LIKE MENTIONED IN THE HWO...BEST CHANCES FOR SEVERE WEATHER REMAIN TO BE NORTHEAST OF A LINE FROM ELWOOD NEB TO BELOIT KS. IT WILL BE AN INTERESTING DAY ACROSS THE REGION TOMORROW...BUT AS MENTIONED...STILL SOME FINE DETAILS TO WORK OUT...WHICH ARE SOMEWHAT DEPENDENT ON THE ACTIVITY WE SEE THIS TONIGHT/INTO TOMORROW MORNING. LONG TERM...12Z SATURDAY THROUGH MAIN FORECAST CHALLENGE WILL BE CHANCES FOR PRECIPITATION SATURDAY...AND SMALLER CHANCES LATER IN THE FORECAST. A LARGE UPPER LOW WILL CONTINUE TO MOVE EAST NORTHEAST WITH PLENTY OF MOISTURE ON THE BACKSIDE TO GIVE US DECENT CHANCES OF RAIN FOR SATURDAY. STILL LOOKS LIKE THE UPPER CLOSED LOW MAY GET HUNG UP AS IT TREKS EAST OF THE MISSISSIPPI RIVER...HENCE A SLIGHT CHANCE OF PRECIPITATION IS LEFT FOR SUNDAY. GFS INDICATES ENOUGH MUCAPE FOR MUCH OF THE CWA TO SET OFF SOME LIGHTNING BY AFTERNOON ON SATURDAY. SUNDAY HAS AND STILL DOES LOOK DRY. THIS HAS BEEN CONSISTENTLY ADVERTISED BY THE ECMWF WITH AGREEMENT FROM GEM. THE GFS IS A BIT MORE PROGRESSIVE THAN THE ECMWF AND GEM...BUT BASED ON LATEST TRENDS...I LIKE THE LESS PROGRESSIVE SOLUTIONS AT THIS TIME...AND EXPECT MID-LEVEL RIDGING FOR SUNDAY NIGHT...PROVIDING DRY CONDITIONS. A SHORTWAVE TROUGH WILL BE ON THE WAY BY MONDAY. MOST MODELS AGREE WITH GENERAL EXISTENCE OF THIS WAVE AND SOMEWHAT WITH PLACEMENT. AS WAS STATED BEFORE...THERE ARE TIMING DIFFERENCES...BUT I AM FAVORING THE MORE CONSISTENT ECMWF. WE LOOK A BIT TROUGHY FOR A COUPLE OF DAYS FOR MONDAY AND TUESDAY AND INCLUDED SOME SLIGHT CHANCES OF SHOWERS TO COVER BASES. NOTHING INDICATES THAT THERE WILL BE SUFFICIENT MUCAPES TO GET ANY APPRECIABLE THUNDER...SO LEFT THIS OUT. FOR WEDNESDAY...LEFT DRY FOR NOW AS THERE SEEMS TO BE SOME AGREEMENT OF A SHORTWAVE RIDGE AT THIS TIME...BUT MODELS ARE TRYING TO PAIN SOME QPF ASSOCIATED WITH WHAT LOOKS LIKE AN OVERRUNNING SITUATION...SO WILL HAVE TO REEVALUATE THIS IN FUTURE FORECASTS. THERE DOES LOOK LIKE ENOUGH LIFT...MOISTURE AND INSTABILITY COULD TAKE PLACE BY WEDNESDAY NIGHT TO HELP PRODUCE SOME THUNDER. WIND COULD ALSO BE A BIT BRISK FOR THE FIRST TWO TO THREE DAYS BEHIND THE LOW THAT IS EXITING...MAYBE EVEN FLIRTING WITH WIND ADVISORY ON SATURDAY. MADE MINOR CHANGES TO TEMPERATURES AND BASED SOME SMALL CHANGES ON GENERAL PERFORMANCE OF MODELS AS OF LATE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 221 PM CDT THU APR 22 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 231930- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 221 PM CDT THU APR 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORM CHANCES WILL INCREASE ONCE AGAIN ACROSS THE OUTLOOK AREA THIS EVENING AND OVERNIGHT...WITH THE POSSIBILITY FOR SOME STRONG TO POSSIBLY SEVERE THUNDERSTORMS. CONDITIONS GENERALLY ALONG AND SOUTHWEST OF AN ELWOOD TO SUPERIOR NEBRASKA LINE WILL BE MOST FAVORABLE FOR STRONG TO SEVERE STORMS...WITH QUARTER SIZE HAIL POSING THE MAIN THREAT. ELSEWHERE...HAIL TO THE SIZE OF NICKELS WILL BE THE MAIN HAZARD THIS EVENING AND OVERNIGHT. SOME LOCALLY HEAVY RAINFALL IN EXCESS OF ONE INCH MAY ALSO FALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL CONTINUE TO LIFT NORTH ACROSS THE AREA FRIDAY MORNING...AND COULD BE STRONG WITH HAIL TO THE SIZE OF NICKELS THE PRIMARY HAZARD. SEVERE THUNDERSTORMS ARE THEN POSSIBLE BY EARLY FRIDAY AFTERNOON INTO EARLY FRIDAY EVENING...GENERALLY ALONG AND NORTHEAST OF AN ELWOOD NEBRASKA TO BELOIT KANSAS LINE. HAIL TO THE SIZE OF GOLF BALLS...THUNDERSTORM WIND GUSTS AROUND 60 MPH...AND LOCALLY HEAVY RAIN WILL BE THE PRIMARY HAZARDS...BUT THE POTENTIAL IS THERE FOR SOME STORMS TO PRODUCE A TORNADO. THUNDERSTORM CHANCES CONTINUE FRIDAY NIGHT AND SATURDAY...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORM CHANCES WILL BE POSSIBLE ONCE AGAIN ACROSS THE OUTLOOK AREA WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING GENERALLY ALONG AND SOUTHWEST OF AN ELWOOD TO SUPERIOR NEBRASKA LINE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
703 PM CDT THU APR 22 2010
KSZ005-017-230045-
PHILLIPS KS-ROOKS KS-
703 PM CDT THU APR 22 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS AND SOUTHERN
PHILLIPS COUNTIES UNTIL 745 PM CDT...
AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEBSTER STATE PARK...OR 17 MILES EAST OF
HILL CITY...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WEBSTER STATE PARK...
STOCKTON...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3930 9961 3944 9961 3968 9941 3952 9912
3922 9951
TIME...MOT...LOC 0003Z 218DEG 23KT 3937 9951
JCBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
710 PM CDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 NW DAMAR 39.33N 99.60W
04/22/2010 E0.75 INCH ROOKS KS LAW ENFORCEMENT
DIME SIZE HAIL AND VERY HEAVY RAIN
&&
DOXEYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1028 PM CDT THU APR 22 2010
NEZ076-085-086-230415-
CLAY NE-NUCKOLLS NE-WEBSTER NE-
1028 PM CDT THU APR 22 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NUCKOLLS...EXTREME
NORTHEASTERN WEBSTER AND SOUTHWESTERN CLAY COUNTIES UNTIL 1115 PM
CDT...
AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF NELSON...OR 33 MILES SOUTH
OF HASTINGS...MOVING NORTH AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NELSON...
LAWRENCE...
DEWEESE...
EDGAR...
FAIRFIELD...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4007 9806 4010 9829 4034 9829 4035 9827
4046 9827 4042 9794
TIME...MOT...LOC 0327Z 189DEG 20KT 4017 9816
JCBThe Grand Island radar (KUEX), 32 km away, was scanning. The volume nearest the first event began at 04:27 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220059.